Tornadoes · United States · Colorado · 2015

EF0 tornado, Karval, Colorado, May 9, 2015

This EF0 tornado ran 0.0 miles across Lincoln County on May 9, 2015, touching down at 3:40 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 9, 2015
Touchdown
3:40 PM MDT (21:40 UTC)
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Lincoln County
Touchdown point
38.530, -103.500
Lift-off point
38.530, -103.500
Record number
1505091540-01

What the Weather Service recorded

Four weak tornadoes touched down in Elbert and Lincoln Counties, but no damage was reported. However, some minor wind damage was associated with thunderstorm outflow winds in Lincoln County.

A small tornado touched down briefly; no damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 9, 2:40 PM MDT, 1 hour earlier.

Area forecast discussion, May 9, 2:40 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
240 PM MDT SAT MAY 9 2015

.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)
ISSUED AT 240 PM MDT SAT MAY 9 2015

VERY POTENT UPPER TROUGH OVER SWRN CO AT THIS TIME...WILL MOVE
INTO SERN CO THIS EVENING THEN NORTHEAST TO NEAR THE
COLORADO/NEBRASKA/KANSAS LINE BY 12Z SUNDAY. AS THE SYSTEM MAKES
ITS WAY INTO SERN CO THIS AFTN/EVNG...SHOWERS AND SOME TSTMS WILL
BACK INTO THE FOOTHILLS OF LARIMER/BOULDER COUNTIES...WITH MAINLY
SNOW ABOVE 7 KFT THIS AFTN...BUT QUICKLY DROPPING BY 00Z. LATEST
HRRR SHOWS THE BEST COVERAGE IN THIS AREA AROUND 00Z THEN THE
FOCUS SHIFT SOUTH INTO THE REST OF THE FOOTHILLS AND URBAN
CORRIDOR. SNOW ALREADY OCCURRING IN CHEYENNE THIS AFTERNOON AND
COLDER AIR WILL MAKES ITS WAY SOUTH INTO OUR AREA THROUGH THIS
EVENING. SHOULD SEE A QUICK CHANGE FROM RAIN TO SNOW THIS EVENING.
UNTIL THAT TIME...REFERENCE THE HYDROLOGY DISCUSSION BELOW AS
SIGNIFICANT RAINFALL/FLOODING ISSUES WILL PERSIST THIS AFTERNOON
AND EARLY EVENING. STRONGEST MID AND UPPER LEVEL QG ASCENT OVER
OUR CWA WILL BE THIS AFTN AND EVENING. MDLS STILL GENERATING
SIGNIFICANT SNOWFALL OVER THE REGION FROM THE FRONT RANGE
EASTWARD. MAIN ISSUE WILL INVOLVE THE DURATION WHICH WL BE
SHORT...BUT THE INTENSITY OF THOSE SNOW SHOWERS WILL BE FAIRLY
HIGH...MAY 2-3 INCHES OF SNOW PER HOUR IN THE HEAVIER BANDS. SNOW
AMOUNTS IN THE 8-16 INCHES MOUNTAINS...UP TO A FOOT IN THE
FOOTHILLS...5-10 INCHES FURTHER EAST. NOT SURE WHERE THE HEAVIER
BANDS WILL SET UP BUT EVEN 5 INCHES COULD PRODUCE SOME SIGNIFICANT
TREE DAMAGE...AND LIKELY SOME OUTAGES. IN THE 06-12Z TIME FRAME
TONIGHT...THE FOCUS FOR SNOW WILL START TO SHIFT INTO THE
NORTHEAST PLAINS. SUNDAY MORNING...THE STRONGEST QG ASCENT
ASSOCIATED WITH THIS STORM WILL SHIFT NORTH INTO WESTERN
NEBRASKA...WITH A STRONG NORTHWESTERLY FLOW AT THE SFC AND ALOFT.
THERE WILL BE AREAS OF BLOWING SNOW DEVELOPING...STRONGEST EAST OF
INTERSTATE 25. HAVE INCLUDED ZONES 50/51 IN A WINTER WEATHER
ADVISORY FOR SNOW/BLOWING SNOW THROUGH 18Z SUNDAY. SNOW WILL
QUICKLY DROP OFF FROM WEST TO EAST ON SUNDAY...ESPECIALLY IN THE
AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 240 PM MDT SAT MAY 9 2015

THE UPPER LEVEL LOW WILL BE EXITING NE COLORADO BY 00Z MONDAY.
LINGERING MOISTURE OVER THE MOUNTAINS WILL KEEP LIGHT SNOW
CONTINUING INTO EARLY MONDAY MORNING THEN TAPER OFF BY 12Z AS
SURFACE HIGH PRESSURE BUILDS IN. TEMPERATURES WILL REMAIN BELOW
AVERAGE WITH HIGHS ONLY IN THE 50S.

ON TUESDAY THE FLOW ALOFT WILL BE MORE SOUTH TO SOUTHWEST.
SURFACE LOW PRESSURE WILL MOVE INTO SW COLORADO WITH INCREASING
MOISTURE WEDNESDAY INTO THURSDAY. WITH HEATING ON TUESDAY INTO
WEDNESDAY COMBINED WITH THE INCREASING MOISTURE OVER THE REGION
THERE WILL BE A CHANCE FOR WIDELY SCATTERED THUNDERSTORMS
WEDNESDAY AFTERNOON. HIGHS FOR TUESDAY AND WEDNESDAY WILL BE
CLOSER TO SEASONAL AVERAGES REACHING INTO THE MID 70S BY
WEDNESDAY.

FOR THURSDAY FLOW ALOFT WILL REMAIN SOUTHWESTERLY WITH THE GFS
CARRYING AN UPPER LEVEL DISTURBANCE OVER COLORADO THURSDAY MORNING
INTO THE AFTERNOON. THIS WILL BRING ANOTHER ROUND OF PRECIPITATION
TO NE COLORADO THURSDAY INTO FRIDAY. THE EC HAS THIS FEATURE
WASHED OUT WITH NO FRONTAL PASSAGE. WILL KEEP A SLIGHT CHANCE OF
PRECIPITATION WITH FURTHER ADJUSTMENTS NEEDED AS MODELS PROGRESS.
WILL MAINTAIN TEMPERATURES NEAR SEASONAL NORMALS INTO THE WEEKEND.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 240 PM MDT SAT MAY 9 2015

AREA OF CONVECTION OVER THE PALMER DIVIDE WILL BE MOVING NORTH TO
BEGIN TO IMPACT THE AREA AIRPORTS THIS AFTERNOON. STORM MOTION
WILL BE A LITTLE MORE FROM THE SOUTHEAST RATHER THAN THE SOUTH.
LOW CEILINGS AND RAIN SHOWERS WILL DOMINATE THE FORECAST WITH RAIN
HEAVY AT TIMES ALONG WITH SOME EMBEDDED THUNDERSTORMS. MVFR/IFR
CONDITIONS WILL DETERIORATE TO IFR/LIFR CONDITIONS UNDER THE
HEAVIER SHOWERS/STORMS...AS WELL AS PREVAIL AFTER 00Z.
TEMPERATURES WILL REMAIN WARM ENOUGH FOR RAIN INTO THE MID-
EVENING. NORTHERLY WINDS WILL PREVAIL THIS AFTERNOON AND
TONIGHT...INCREASING IN SPEED AFTER 00Z WITH SUSTAINED SPEEDS OF
20 TO 30 KTS...THEN DECREASING AFTER 06Z. AFTER ABOUT
03Z...TEMPERATURES WILL BE COOLING OFF AND A MIX OF RAIN AND SNOW
IS EXPECTED. SOMETIME AFTER MIDNIGHT THE PRECIPITATION MAY CHANGE
TO ALL SNOW WITH 5 TO 10 INCHES OF ACCUMULATION BY MID- MORNING.

&&

.HYDROLOGY...
ISSUED AT 240 PM MDT SAT MAY 9 2015

THE THREAT FOR FLASH FLOODING WILL CONTINUE THROUGH MID EVENING.
THE GREATEST THREAT WILL BE OVER THE EASTERN PLAINS UNDER THE
THUNDERSTORMS WHERE AN ADDITIONAL 1 TO 3 INCHES OF RAIN WILL BE
POSSIBLE. DUE TO THE HEAVY RAINFALL...MANY STREAMS...CREEKS AND LOW
LYING AREAS ARE FLOODING. AN AREAL FLOOD WARNING IS IN EFFECT
THROUGH MID EVENING FOR THIS.

A LARGE SWATH OF 2 TO 5 INCHES OF RAIN FELL OVER PARTS OF ELBERT...
EASTERN ARAPAHOE....EASTERN ADAMS...MORGAN AND EASTERN WELD COUNTIES.
THIS RAIN WILL FLOW INTO THE SOUTH PLATTE RIVER AND CAUSE
FLOODING THROUGH EARLY NEXT WEEK. FLOODING ON THE SOUTH PLATTE FROM
KERSEY...JUST EAST OF GREELEY...DOWNSTREAM TO NEBRASKA MAY APPROACH
THE FLOOD LEVELS FROM 2013.

FOR THE FRONT RANGE...SHOWERS AND ISOLATED THUNDERSTORMS WILL REFORM
THIS AFTERNOON. ADDITIONAL RAINFALL IS EXPECTED TO BE LESS THAN AN
INCH THROUGH MID EVENING. THIS WILL BE ENOUGH TO KEEP STREAMS AND
LOW LYING AREA FLOODING. SIGNIFICANT FLOODING IS NOT EXPECTED ALONG
THE FRONT RANGE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON MDT
SUNDAY FOR COZ050-051.

FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ035-036-
038>049.

WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 AM MDT SUNDAY
FOR COZ035-036.

WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR COZ033-034.

WINTER STORM WARNING FROM 9 PM THIS EVENING TO 9 AM MDT SUNDAY
FOR COZ038>046-048-049.

&&

SHORT TERM...COOPER
LONG TERM...BOWEN
AVIATION...KRIEDERMAN
HYDROLOGY...MEIER
Hazardous weather outlook, May 9, 11:09 AM MDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1109 AM MDT SAT MAY 9 2015

COZ030>051-101715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1109 AM MDT SAT MAY 9 2015

...NUMEROUS FLOOD AND FLASH FLOOD WARNINGS AND WATCHES IN EFFECT
ACROSS NORTHEAST COLORADO TODAY AND THIS EVENING...
...WINTER STORM WARNING IN THE MOUNTAINS THIS AFTERNOON AND
TONIGHT...
...WINTER STORM WATCH IN THE FOOTHILLS...URBAN CORRIDOR AND
ADJACENT PLAINS 9 PM THIS EVENING THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM APPROACHING COLORADO TODAY WILL CREATE A
RANGE OF HAZARDOUS WEATHER SITUATIONS THROUGH TONIGHT. THE COOL
AND WET WEATHER OF THE PAST WEEK HAS BROUGHT SOIL MOISTURE LEVELS
TO NEAR SATURATION AND HAS RAISED RIVER LEVELS TO NEAR BANKFULL.
RAIN SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE APPROACHING
STORM SYSTEM ARE CAUSING RIVERS TO APPROACH OR EXCEED FLOOD
STAGES. THE HEAVIER RAIN SHOWERS MAY ALSO CAUSE FLASH FLOODING AT
TIMES.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FROM THE
FRONT RANGE FOOTHILLS EASTWARD ACROSS THE NORTHEAST COLORADO
PLAINS. RESIDENTS SHOULD BE ALERT FOR FLOODING PROBLEMS. IN
ADDITION...RAIN SHOWERS IN THE FOOTHILLS BELOW 7 THOUSAND FEET
MAY CAUSE THE RELEASE OF ROCK OR MUD SLIDES IN THE FOOTHILL
CANYONS. THESE ROCK SLIDES CAN OCCUR WITH LITTLE WARNING.

ON THE FAR EASTERN PLAINS THERE IS ALSO A THREAT OF SEVERE
THUNDERSTORMS TODAY AS MOIST AND UNSTABLE AIR IS BEING DRAWN INTO
THE STATE FROM KANSAS. THE VERTICAL WIND SHEAR PROFILE IS GOING TO
MAKE IT POSSIBLE FOR SOME THUNDERSTORMS OVER LINCOLN AND
WASHINGTON COUNTIES TO BECOME SEVERE...PRODUCING LARGE HAIL AND
TORNADOES.

THE SNOW LEVEL WILL BE AROUND 7000 FEET THIS AFTERNOON AND
WILL LOWER TO 5000 FEET TONIGHT AS COLD AIR BEHIND THE STORM
SYSTEM INTRUDES FROM THE NORTH. AREAS STORM TOTALS OF 8 TO 16
INCHES ABOVE 9 THOUSAND FEET. IN THE FRONT RANGE FOOTHILLS...URBAN
CORRIDOR AND ADJACENT PLAINS...RAIN WILL CHANGE QUICKLY OVER TO
SNOW THIS AFTERNOON AND EVENING. A WINTER STORM WATCH IS IN EFFECT
FOR THE FRONT RANGE FOOTHILLS...URBAN CORRIDOR AND NORTHEAST
PLAINS FROM 9 PM THIS EVENING THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE OVER NE COLORADO SUNDAY MORNING INTO THE EARLY
AFTERNOON BEFORE TAPERING OFF FROM SOUTH TO NORTH SUNDAY EVENING.
TOTAL ACCUMULATIONS OF 5 TO 10 INCHES WILL BE POSSIBLE OVER THE
PLAINS BY SUNDAY AFTERNOON. GUSTY NORTH WINDS UP TO 40 MPH MAY
PRODUCE POOR VISIBILITIES IN OPEN AREAS THROUGH THE MORNING HOURS.
BY EARLY AFTERNOON CONDITIONS WILL SLOWLY IMPROVE OVER NORTHEAST
COLORADO.

IN THE MOUNTAINS PERIODS OF SNOW WILL LINGER THROUGH THE AFTERNOON
HOURS WITH ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES WITH STORM
TOTAL OF 8 TO 16 INCHES.

A DRYING TREND IS EXPECTED FOR MONDAY AND TUESDAY HOWEVER A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS MAY RETURN BY WEDNESDAY. TEMPERATURES
WILL GRADUALLY RETURN TO SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR REPORTS OF
SEVERE WEATHER ON THE FAR EASTERN PLAINS AND REPORTS OF FLOODING
OR FLASH FLOODING IN AREAS THAT EXPERIENCE HEAVY RAIN.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 12:00Z

9.7 hours before the tornado, 151 km from the path. May 9, 2015.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 53 joules per kilogram, CIN -132, lifted condensation level 660 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2015-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 49 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-132 J/kg
Surface CAPE
72 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

La Junta Municipal (LHX), 53 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the touchdown began at 21:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 9, 2015

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 94:32 PM CDTEF3Eastland, TX3.81,40012$300,000
May 93:41 PM MDTEF0El Paso, CO3.3100
May 94:55 PM CDTEF0Cooke, TX0.740
May 95:15 PM CDTEF0Eastland, TX0.120$90,000
May 94:27 PM MDTEF0Kiowa, CO1.150
May 94:30 PM MDTEF0Elbert, CO0.150
May 95:30 PM CDTEF0Love, OK0.330
May 94:40 PM MDTEF0Elbert, CO0.150
May 95:50 PM CDTEF0Love, OK0.330
May 94:50 PM MDTEF0Kiowa, CO11.1150$3,000
May 95:57 PM CDTEF0Wichita, TX3.350
May 96:09 PM CDTEF0Cotton, OK1.0100
May 95:20 PM MDTEF0Cheyenne, CO2.110
May 96:24 PM CDTEF0Marshall, OK3.0200
May 95:35 PM MDTEF0Cheyenne, CO1.025
May 96:58 PM CDTEF0Erath, TX0.380
May 97:25 PM CDTEF1Bryan, OK5.3200
May 97:28 PM CDTEF0Trego, KS4.0100
May 97:55 PM CDTEF0Graham, KS2.850
May 98:00 PM CDTEF0Gove, KS5.7100
May 98:24 PM CDTEF0Roger Mills, OK2.0100
May 98:25 PM CDTEF0Harlan, NE0.315
May 98:36 PM CDTEF0Harlan, NE0.015
May 98:38 PM CDTEF1Gove, KS6.150$50,000
May 99:12 PM CDTEF0Sheridan, KS13.9150
May 99:50 PM CDTEF2Sheridan, KS18.8150$75,000
May 910:43 PM CDTEF1Decatur, KS11.750$6,000
May 911:20 PM CDTEF0Red Willow, NE4.225

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.